Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 14, NWS Goodland, KS

May 6, 2002Graham County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at May 6, 2002, 6:59 PM CDT for Graham County, Kansas. It was in force for 61 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 6, 2002, 6:59 PM CDT (23:59 UTC)
Expired
May 6, 2002, 8:00 PM CDT
In force
61 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Graham County, KS

The radar

The Goodland radar (KGLD), 152 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 6, 7:10 PM CDTHail 1Voda, KS
May 6, 7:17 PM CDTHail 1Voda, KS
May 6, 7:30 PM CDTHail 1.75St Peter, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 12.0 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2002-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 114 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2002-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
114 J/kg
Mixed-layer CIN
-438 J/kg
Mixed-layer LCL
2567 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 062359
SVRGLD
KSC065-070100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
657 PM CDT MON MAY 6 2002

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRAHAM COUNTY IN NORTHWEST KANSAS

* UNTIL 800 PM CDT

* AT 657 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
  THUNDERSTORM 17 MILES SOUTH OF PENOKEE...OR ABOUT 5 MILES NORTHEAST
  OF VODA...MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PENOKEE AT 745 PM CDT
  HILL CITY...BOGUE AT 800 PM CDT

AT 645 PM CDT THIS STORM PRODUCED HAIL THE SIZE OF QUARTERS 6 MILES 
EAST OF COLLYER IN TREGO COUNTY. 

HAIL UP TO GOLFBALL SIZE AND STRONG AND DAMAGING WINDS OF 60 MPH OR
MORE CAN BE EXPECTED WITH THIS STORM.

PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GOODLAND.

&&

LAT...LON 3904 10016 3895 9996 3934 9960 3947 9991

LOCKHART

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 3:28 PM CDT, 3 hours 31 minutes earlier.

Area forecast discussion, May 6, 3:28 PM CDT, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
228 PM MDT MON MAY 6 2002

FORECAST PROBLEMS WILL BE CHANCE OF PRECIPITATION AND MAXES THROUGH
THE PERIOD.

SATL SHOWING BLOCKY/AMPLIFIED PATTERN IS BREAKING DOWN OVER THE
PACIFIC. UPR FEATURES ARE STARTING TO MOVE WEST TO EAST INSTEAD OF
NORTH TO SOUTH. LOOKS TO BE A FAIRLY STRONG SYSTEM OVER THE DESERT
SOUTHWEST. SURFACE DEWPOINTS REMAIN RATHER HIGH BUT SATL/UPR AIR
ANALYSIS HAVE DRY AIR OVER AND TO THE SOUTHWEST OF THE AREA. 850
MB/SFC ANALYSIS SHOWED WEST TO EAST FRONT DRAPED FROM CENTRAL WY
INTO NORTHERN NEBRASKA. AT MID AND UPPER LEVELS...THE AVN TENDED TO
DO BETTER THAN THE ETA. WILL BLEND ETA/AVN FOR THIS PACKAGE.

AT LOW LEVELS...MODELS INITIALLY UNDERDID STRENGTH OF SFC LOW OVR
CENTRAL BUT CAUGHT UP BY 18Z. ETA/AVN INITIALIZED THE BEST AT THE
SURFACE WITH AVN BETTER IN THE PLAINS AND ETA SLIGHTLY BETTER OUT
WEST. ALL MODELS WERE UNDERDOING DEWPOINTS OVER ERN PTN OF CWFA. AT
850...MODELS INITIALIZED TOO COOL ALMOST EVERYPLACE EXCEPT TOO WARM
BEHIND FRONT TO THE NORTH. BY DEFAULT THE AVN LOOK TO DO THE BEST.
WILL BLEND ETA/AVN FOR THIS PACKAGE.

FOR TON/TUE...LFQ OF JET IS NEAR SOUTHEAST PORTION OF CWFA THROUGH
06Z. SOME MID LEVEL MSTR MOVES ACROSS TONIGHT BUT NOT AS MUCH AS
LAST NIGHT. DECENT SHORTWAVE MOVES BETWEEN 06Z AND 12Z. DECENT
INSTABILITY ACROSS THE CWFA TONIGHT WITH THE BEST IN THE SE
PORTION. BUT HAVE DECENT CAP DUE TO THE DRY AIR ALOFT. WILL GO
SLIGHT CHC EVERY PLACE TONIGHT.

ETA KAIN-FRITSCH DEVELOPS CONVECTION ALONG FRONTAL
BOUNDARY AS IT MOVES THROUGH DURING THE DAY. DISTINCT CLEARING
LINE/DRY LINE DEVELOPS ALONG SRN AND WRN PORTIONS OF CWFA. HOWEVER...
THERE IS LITTLE DYNAMICS ALOFT. LITTLE TO NO CAP LEFT IN SRN PTN OF
CWFA BY 00Z. WILL PUT SLGT CHANCE TO CHANCE IN SRN HALF. WILL GO
NEAR TO ABOVE DUE TO HIGHER DEWPOINTS AND CLOUD COVER FOR MINS AND
BLO FOR MAXES FOR SAME REASON.

FOR TUE NIGHT/WED...INSTABILITY RETURNS DURNING THE DAY WITH
LITTLE TO CAP ANOTHER SHORTWAVE MOVES IN BETWEEN 06Z AND 12Z. WILL
HAVE PRECIPITATION IN HERE WITH BEST CHANCE DURING THE NIGHT. WILL
UNDERCUT MAXES DUE TO CLOUD COVER AND CAA.

FOR WED NIGHT/THU...LFQ MOVES INTO THE AREA FROM THE WEST DURING THE
NIGHT WITH POSSIBLE COUPLED JET STRUCTURE CLOSE TO AREA AS WELL.
JET REMAINS OVER OR JUST TO THE NORTH OF CWFA THROUGH THE DAY. A
COUPLE OF SHORTWAVES PLUS CAA ALOFT MOVE IN AS WELL. GOOD MID LEVEL
MOISTURE MOVES IN DURING THE NIGHT. WILL CONTINUE CHANCE WITH NARROW
DIURNAL RANGE ON TEMPS.

IN THE EXTENDED...ALL MODELS HANDLING FEATURES WELL AS OF 12Z THIS
MORNING. MODELS ARE SIMILAR IN THEIR SOLUTIONS THROUGH EARLY SAT
BEFORE SOME DIFFERENCES START SHOWING UP. ALL MODELS TRANSITION
INTO ZONAL FLOW. HOWVER...ECMWF AND ESPECIALLY LATEST UKMET ARE A
LOT MORE AMPLIFIED THAN GFS ON SAT AND SUN. BASED ON CURRENT DATA I
WOULD SAY THAT LESS AMPLIFIED IS BETTER. ALSO TREND FROM PREVIOUS RUN
SHOWS FURTHER NORTH AND MORE ZONAL WITH FLOW AND FEATURES.

GIVEN THAT IT LOOKS LIKE THE STRONGEST WESTERLIES STAY OVER OR JUST
NORTH OF CWFA THROUGH MOST OF THE PERIOD. THIS COULD LEAD TO SOME
ACTIVE WEATHER WITH SYSTEMS ZIPPING THROUGH AND HAVING BOUNDERIES
STALLED OUT NEAR TO OVER AREA. PLUS WHATEVER MESOSCALE INFLUENCES
CONVECTION HAS ON THE SITUATION. THIS MAKES THIS TIME PERIOD VERY
PROBLEMATIC. THE ONE DAY THAT DEFINITELY LOOKS DRY IS NEXT MONDAY...
AND WILL MAKE THE REST OF THE EXTENDED WET.

.GLD...NONE.

BULLER

In the hours before

Special weather statement, May 6, 6:17 PM CDT, 42 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-070515-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
517 PM MDT MON MAY 6 2002

HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS...
SOUTHWEST NEBRASKA...AND EASTERN COLORADO.

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING THROUGH TONIGHT.

A DISTURBANCE IN THE JET STREAM WINDS ALOFT WILL ENHANCE A DEVELOPING
SURFACE LOW OVER THE TEXAS AND OKLAHOMA PANHANDLES THIS EVENING. AS
THIS HAPPENS...A WEAK SURFACE COOL FRONT WILL PUSH ACROSS THE TRI
STATE REGION EARLY THIS EVENING. THIS FRONT WILL TURN OUR WINDS TO AN
EASTERLY DIRECTION AND INCREASE THE LOW LEVEL MOISTURE AND
INSTABILITY ACROSS PARTS OF THE TRI STATE REGION. ISOLATED
THUNDERSTORMS WILL BE POSSIBLE AS A RESULT.

SOME OF THESE STORMS MAY BECOME SEVERE SOUTHEAST OF A LINE FROM
NORTON TO RUSSELL SPRINGS.  THE MAIN THREATS WITH THESE STORMS WILL
BE LARGE HAIL AND DAMAGING WINDS.

&&
LOCKHART

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 5:54 PM CDTSevere Thunderstorm WarningGLDGove36 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.